alexa Antecedent Drug Exposure Aetiology and Management Protocols in Steven-Johnson Syndrome and Toxic Epidermal Necrolysis, A Hospital Based Prospective Study.
Pharmaceutical Sciences

Pharmaceutical Sciences

Journal of Pharmaceutical Care & Health Systems

Author(s): Farhat S, Banday M, Hassan I

Abstract Share this page

Abstract AIM: The study sought to identify the magnitude and characteristic of severe cutaneous adverse reactions (SCAR's) like Steven-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). MATERIALS AND METHODS: A prospective study was conducted by the Department of Pharmacology in association with Department of Dermatology in SMHS hospital. The study was carried out from June 2013-June 2015 on hospitalized cases of cutaneous adverse drug reaction reporting in hospital. The SCAR's were reported in a structured questionnaire based on adverse drug reaction (ADR) reporting form provided by the Central Drug Standard Control Organization (CDSCO) Ministry of Health and Family welfare, Government of India. The SCAR's were analysed for their characteristics, causality, severity and prognosis. Causality assessment was done by using a validated ADR probability scale of Naranjo as well as WHO Uppsala Monitoring Center (WHO-UMC) system for standardized case causality assessment. The management protocol were analysed for their clinical outcome through a proper follow up period. RESULTS: A total of 52 hospitalized cases of cutaneous adverse drug reactions were reported during the study period. We identified a total of 15 cases (28\%) of SCAR's involving 9(17\%) of SJS and 6 (12\%) of TEN. SJS was seen in 2(22\%) males and 7(78\%) females. TEN was seen in all females (100\%) and in no male. Drugs implicated in causing these life threatening reactions were identified as anticonvulsant agents like carbamazepine (CBZ), phenytoin (PHT) and Lamotrigine (LTG), oxicam NSAID, Sulfasalazine and levofloxacin. Despite higher reported mortality rates in SJS and TEN all patients survived with 2 patients surviving TEN suffered from long term opthalmological sequelae of the disease. CONCLUSION: Present study suggest that drug induced cutaneous eruptions are common ranging from common nuisance rashes to rare life threatening diseases like SJS and TEN, SJS/TEN typically occur 1-3 weeks after initiation of therapy. Aromatic AED's, LTG, oxicam NSAID's, sulfasalazine and levofloxacin have a tremendous potential to trigger SCARS's. To ensure safe use of pharmaceutical agents and better treatment outcomes post marketing voluntary reporting of severe rare and unusual reactions remains inevitable.
This article was published in J Clin Diagn Res and referenced in Journal of Pharmaceutical Care & Health Systems

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords